Autonomic neuropathy after chemotherapy—is it permanent?
Dear Mayo Clinic: After six months of chemotherapy, I developed autonomic neuropathy. I have been done with chemotherapy for a few months, but the neuropathy has not gone away. Is there a chance it could be permanent?
A: Autonomic neuropathy can be a rare side effect of certain chemotherapy drugs. Because it is rare, and because there are many causes of autonomic neuropathy, your doctor should evaluate you to ensure that there is not another cause for your symptoms.
Peripheral neuropathy that leads to numbness, tingling and pain in the hands and feet is much more commonly associated with chemotherapy medications than autonomic neuropathy. When peripheral neuropathy develops as a result of chemotherapy, symptoms typically fade away within several months of the end of treatment. But it can sometimes take longer than that. Although it's uncommon, in some cases peripheral neuropathy caused by chemotherapy can last for years, or it may be permanent. Treatment is available to help manage symptoms.
While some chemotherapy drugs may cause neuropathy, others do not. Even with the drugs known potentially to be toxic to nerves, only about 30 percent of patients who receive them will develop peripheral neuropathy due to treatment. Risk of developing neuropathy, however, is one of the main reasons for limiting the amount of chemotherapy a person is given.
Although less common than peripheral neuropathy, autonomic neuropathy can develop as a result of chemotherapy, too. It occurs when the nerves that control involuntary bodily functions are damaged. The nerve damage interferes with the messages sent between your brain and other parts of the autonomic nervous system, such as your heart, blood vessels and sweat glands.
Autonomic neuropathy can affect your blood pressure, your body's ability to control its temperature, digestion, bladder function and sexual function. The specific symptoms a person has with this disorder depend on the nerves that are damaged.
Some people with autonomic neuropathy may have lightheadedness when they stand. They may experience exercise intolerance - a condition in which your heart rate does not adjust properly in response to an increase in your activity level.
People who have autonomic neuropathy also may develop altered sweating patterns or burning pain in their hands or feet. They may have difficulty emptying their bladder or experience urinary incontinence. Sexual difficulties, including problems achieving or maintaining an erection or ejaculation problems in men, and vaginal dryness, low libido and difficulty reaching orgasm in women, can be a result of autonomic neuropathy.
Changes in digestive function due to autonomic neuropathy can lead to symptoms such as feeling full after a few bites of food, loss of appetite, diarrhea, constipation, abdominal bloating, nausea, vomiting, difficulty swallowing and heartburn.
In people who experience autonomic neuropathy due to chemotherapy, the symptoms usually develop gradually during the course of treatment. Symptoms may continue to get worse for several weeks after all the chemotherapy is completed. In many cases, the symptoms start to improve after that, although it can take several months or more for them to disappear completely.
Treatment can help control your symptoms. The specific treatment you need is based on the parts of your body most affected by autonomic neuropathy. Medication often can be useful in managing symptoms. Lifestyle changes, such as exercise, modifying your diet and increasing fluid intake, can help, too.
Stay in touch with your doctor, and make sure he or she knows you still are dealing with autonomic neuropathy symptoms. If symptoms persist, it may be worthwhile to consult with a neurologist to confirm the diagnosis and discuss the possibility of additional treatment options.
©2017 Mayo Foundation for Medical Education and Research Distributed by Tribune Content Agency, LLC.